Untoward side effects are major obstacles to the prolonged administration of pituitary adrenocorticotropic hormone (ACTH). Although most of these effects are due to excessive release of corticoids, there is increasing evidence that prolonged administration of the hormone has a profound effect on both the anterior pituitary and the adrenal cortex. In most instances, functional deficiency of the glands remains on a subclinical level. It seems, therefore, justifiable to report two cases, both of respiratory impairment, in which withdrawal of the drug caused severe clinical manifestations.
REPORT OF CASES
—The first patient, E. F., a 48 year old white male, has had a progressive, severe pulmonary fibrosis of unknown etiology for four years. In 1949, six months prior to admin istration of the hormone, he developed cor pulmonale with mild cardiac decompensation. Prior to administration of the drug